Instantaneous shrinking in nonlinear diffusion-convection

B.H. Gilding, R. Kersner

    Research output: Contribution to journalArticleAcademicpeer-review

    25 Citations (Scopus)
    85 Downloads (Pure)


    The Cauchy problem for a nonlinear diffusion-convection equation is studied. The equation may be classified as being of degenerate parabolic type with one spatial derivative and a time derivative. It is shown that under certain conditions solutions of the initial-value problem exhibit instantaneous shrinking. This is to say, at any positive time the spatial support of the solution is bounded above, although the support of the initial data function is not. This is a phenomenon which is normally only associated with nonlinear diffusion with strong absorption. In conjunction, a previously unreported phenomenon is revealed. It is shown that for a certain class of initial data functions there is a critical positive time such that the support of the solution is unbounded above at any earlier time, whilst the opposite is the case at any later time.
    Original languageEnglish
    Pages (from-to)385-394
    Number of pages10
    JournalProceedings of the American Mathematical Society
    Issue number2
    Publication statusPublished - 1990


    • qualitative behavior
    • IR-74997
    • METIS-140639
    • Diffusion
    • Nonlinear degenerate parabolic equation
    • Convection


    Dive into the research topics of 'Instantaneous shrinking in nonlinear diffusion-convection'. Together they form a unique fingerprint.

    Cite this